Idaho, 2021

Damaging Winds in Idaho, May 1, 2021

May 1, 2021 · NWS BOI · 2 events in 2 counties and zones

The month of May started with a bang as a low pressure system moved through the Intermountain West, producing thunderstorms with severe winds, dust storms and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

The month of May started with a bang as a low pressure system moved through the Intermountain West, producing thunderstorms with severe winds, dust storms and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 1, 1:26 PM MST, 44 minutes earlier.

Area forecast discussion, May 1, 1:26 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Boise ID
226 PM MDT Sat May 1 2021

.SHORT TERM...Tonight through Monday night...At 2 PM MDT showers
and scattered thunderstorms were developing in eastern Oregon and
moving rapidly into southwest Idaho. Expect showers and thunderstorms
in the Lower Treasure Valley, Upper Weiser Valley, and Owyhee
Mountains between 3 PM and 6 PM MDT. Thunderstorms may contain
small hail and gusty winds. After 6 PM showers and storms will
continue both north and south of the Snake Basin but decrease
within the Snake Basin. Thunderstorms should end by sunset. The
showers should end before midnight except lingering rain and snow
showers in eastern Valley County. West to northwest winds will
continue gusty through tonight and Sunday, strongest Sunday
afternoon, with gusts to 35 mph in the Snake Basin. Models see a
chance of showers, but not thunderstorms, in south-central Idaho
Sunday morning, then into the Camas Prairie Sunday afternoon. The
rest of western Idaho and southeast Oregon will become mostly
sunny Sunday and 4 to 8 degrees cooler than today. Clearing and
cooler Sunday night with diminishing winds. Monday looks mostly
sunny and about 5 degrees warmer as an upper ridge briefly passes
through. A short wave trough to our north will bring a chance of
rain and snow showers to our northern-most mountains Monday night.
Southern areas will become mostly cloudy but stay dry.

.LONG TERM...Tuesday through Saturday...An exiting trough on Tuesday
will continue to produce showers in central Idaho and extreme eastern
Oregon. A ridge will rebuild behind the trough on Wednesday into
Thursday for a brief break in the precipitation. Temperatures
could reach 15 to 20 degrees above normal on Thursday as a result
of this ridge. A strong upper level low pressure system off the
Pacific Northwest coast will begin to move onshore Thursday
bringing a return of southwest flow aloft. This flow will permit
limited moisture over the higher terrain with a few showers
Thursday afternoon with more showers possible Friday and Saturday.
Much of the forcing and moisture look to remain north of the
forecast area at the moment, which has remained the trend in the
ensemble guidance thus far. Cooler temperatures are expected,
dropping to a few degrees cooler than normal by Saturday.

&&

.AVIATION...Isolated MVFR showers and thunderstorms this afternoon
and evening with a cold-frontal passage. Mountain obscurations.
Surface winds: Northwest 8 to 15 kts except across the Treasure
and Magic Valleys with winds of 15 to 25 kts. Gusts of 35 to 40
kts possible this afternoon. Stronger and erratic winds possible
in thunderstorms. Winds aloft at 10k feet MSL: West to northwest
15 to 25 kts.

Sunday Outlook...Showers and local mountain obscuration will
linger through Sunday afternoon, mainly over the central Idaho
mountains. Drier conditions are expected Sunday evening. Gusty
west to northwest winds will continue, with the strongest winds
expected south and east of Boise through the Magic Valley.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....JDS
AVIATION.....JDS

In the hours before

Special weather statement, May 1, 1:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Boise ID
251 PM MDT Sat May 1 2021

IDZ012-014-012130-
Upper Treasure Valley ID-Lower Treasure Valley ID-
251 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADA...CANYON AND
NORTHWESTERN OWYHEE COUNTIES UNTIL 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Nampa around 300 PM MDT.
  Star and Kuna around 310 PM MDT.
  Meridian, Eagle and Firebird Speedway around 320 PM MDT.
  Boise, Garden City and Hidden Springs around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4339 11682 4376 11690 4382 11628 4377 11623
      4348 11615
TIME...MOT...LOC 2051Z 256DEG 27KT 4361 11667

LC
Local storm report, May 1, 2:03 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
303 PM MDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             1 S NAMPA               43.57N 116.56W
05/01/2021  M0.50 INCH       CANYON             ID   TRAINED SPOTTER

            GUST UP TO 50 MPH

&&

JSMITH

The radar

The Boise radar (KCBX), 9 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
May 1, 2:10 PM MST to 2:45 PM MST
Where
Ada County, Boise Terminal Arpt to 3.55 mi S of Barber
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.570, -116.230

The ASOS at Boise measured a 62 MPH wind gust and numerous reports of damage were reported by the public and National Weather Service employees.

Thunderstorm Wind, Elmore

When
May 1, 2:45 PM MST to 3:30 PM MST
Where
Elmore County, 1.38 mi S of (Muo)mountain Home A to 3.11 mi WSW of Hammett
Measured
50 kt (58 mph) measured gust
Deaths
3 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
AWOS
Coordinates
43.030, -115.870

The AWOS at Mountain Home AFB measured a 58 MPH wind gust with several reports of damage received by the public. A dust storm from the gust front of a nearby thunderstorm reduced visibility to near zero, resulting in a 7 car accident with 3 fatalities. Idaho State Police officials reported the accident was on Highway 51, southeast of Mountain Home. ISP officials have determined the dust storm reduced visibility significantly and was the cause of the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Elmore2021-05-011MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Elmore2021-05-0138FemaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Elmore2021-05-0134FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952423, 952438.